Eruptive Sebaceous Hyperplasia: A Rare Consequence of Systemic Corticosteroids
January 2018 | Volume 17 | Issue 1 | Case Reports | 118 | Copyright © January 2018
Geraldine Cheyana Ranasinghe BS and Adam J. Friedman MD
George Washington University School of Medicine and Health Sciences, Washington, D.C.
BACKGROUND: Eruptive sebaceous hyperplasia is a rare and poorly understood consequence of immunosuppression, most commonly with cyclosporine, following organ transplantation. To date, there have been no reports documenting eruptive sebaceous hyperplasia associated with the utilization of immunosuppression outside of this clinical scenario. OBSERVATION: A 43-year-old Caucasian male with a significant history for Crohn’s disease presented with the sudden appearance of multiple asymptomatic growths now present for several weeks. They were first noted two weeks following the initiation of a slow prednisone taper prescribed for a recent exacerbation of Crohn’s disease. Skin examination revealed multiple 1-3mm, soft, skin colored to yellowish, dome-shaped, umbilicated papules on the forehead and the bilateral lateral/malar cheeks, clinically suggestive and confirmed histologically as sebaceous hyperplasia. CONCLUSION: To our knowledge, this is the first reported case of eruptive sebaceous hyperplasia secondary to the use of prednisone in a patient with Crohn’s disease. This case brings awareness to the unique side effect of prednisone induced sebaceous hyperplasia, and demonstrates the importance of educating patients with Crohn’s disease of this potential side effect when prescribing this medication.
J Drugs Dermatol. 2018;17(1):118-120.
A 46-year-old Caucasian male with Crohn’s disease presented with a sudden eruption of asymptomatic growths on his face two weeks after the initiation of a protracted course of prednisone, with a starting dose of 40 mg/day. His past medical history was significant for acne, facial verruca plana, asteatotic eczema, psoriasis and Crohn’s disease. His other medications at the time of onset included cholestyramine and mercaptopurine, both of which were long standing therapies.Physical examination revealed multiple 1-3mm, soft, skin colored to yellowish, dome-shaped, umbilicated papules, diffusely affecting the forehead and bilateral lateral/malar cheeks (Figures 1 and 2). Dermatoscopic exam of an individual papule revealed a collection of small yellowish globules surrounded by groups of orderly winding, scarcely branching vessels which did not cross the midline. A shave biopsy was performed to confirm, which demonstrated a dome-shaped lesion with a central dilated infundibulum attached to multiple lobules of sebaceous glands (Figure 3), supporting a diagnosis of eruptive sebaceous hyperplasia most likely secondary to his recent prednisone course.
Sebaceous hyperplasia is a common benign proliferation of sebaceous glands that affects middle to older aged adults. This condition presents as multiple yellow papules with central umbilication, typically on the forehead and central facial areas. Histopathology commonly demonstrates an increased number of enlarged sebaceous gland lobules that originate from the infundibular region of the hair follicule1. Reductions in androgen levels associated with increasing age is thought to be the main trigger for sebaceous hyperplasia development. As levels of androgens decrease, so does the sebocyte turnover rate. This slower turnover leads to accumulation of sebocytes within the gland, resulting in glandular hyperplasia.1 Additional contributing factors that promote sebaceous hyperplasia include increased ultraviolet exposure, insulin, thyroid stimulating hormone and hydrocortisone levels.1 The role of immune status in the pathogenesis of this condition is unclear as there have been several reports of sebaceous hyperplasia occurring in the context of immunotherapy after an organ transplant. The common factor among these cases seems to be the use of cyclosporine.2 Cyclosporine-induced sebaceous hyperplasia is well documented and reportedly occurs in up to 30% of renal transplant patients who receive immunosuppression with cyclosporine.3 Interestingly, this association does not seem to correlate with the timing of cyclosporine initiation as sebaceous hyperplasia has been shown to arise both during therapy as well as some time after completion of treatment. In a report by Engel et al., a patient experienced sebaceous hyperplasia a decade after his renal transplantation and initiation of cyclosporine.4